zbMATH — the first resource for mathematics

Dynamics of two-strain influenza model with cross-immunity and no quarantine class. (English) Zbl 1354.34080
Summary: The question about whether a periodic solution can exists for a given epidemiological model is a complicated one and has a long history H. W. Hethcote and S. A. Levin, “Periodicity in epidemiological models”, in: Simon A. Levin (ed)., et al., Applied mathematical ecology. Berlin: Springer. 193–211 (1989)]. For influenza models, it is well known that a periodic solution can exists for a single-strain model with periodic contact rate [J. L. Aron and I. B. Schwartz, IMA J. Math. Appl. Med. Biol. 1, 267–276 (1984; Zbl 0609.92024); Yu. A. Kuznetsov and C. Piccardi, J. Math. Biol. 32, No. 2, 109–121 (1994; Zbl 0786.92022)], or a multiple-strain model with cross-immunity and quarantine class or age-structure [M. Nuño et al., Lect. Notes Math. 1945, 349–364 (2008; Zbl 1206.92016)]. In this paper, we prove the local asymptotic stability of the interior steady-state of a two-strain influenza model with sufficiently close cross-immunity and no quarantine class or age-structure. We also show that if the cross-immunity between two strains are far apart; then it is possible for the interior steady-state to lose its stability and bifurcation of periodic solutions can occur. Our results extend those obtained by M. Nuño et al. [SIAM J. Appl. Math. 65, No. 3, 964–982 (2005; Zbl 1075.92041)]. This problem is important because understanding the reasons behind periodic outbreaks of seasonal flu is an important issue in public health.

34C60 Qualitative investigation and simulation of ordinary differential equation models
92D25 Population dynamics (general)
92D30 Epidemiology
34C23 Bifurcation theory for ordinary differential equations
34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
Full Text: DOI
[1] Alfaro-Murillo, JA; Towers, S; Feng, Z, A deterministic model for influenza infection with multiple strains and antigenic drift, J Biol Dyn, 7, 199-211, (2013)
[2] Andreasen, V; Lin, J; Levin, SA, The dynamics of cocirculating influenza strains conferring partial cross-immunity, J Math Biol, 35, 825-842, (1997) · Zbl 0874.92023
[3] Aron, JL; Schwartz, IB, Seasonality and period-doubling bifurcations in an epidemic model, J Math Biol, 110, 665-679, (1984)
[4] Castillo-Chavez, C; Hethecote, HW; Andreasen, V; Levin, SA; Liu, WM, Epidemiological models with age structure, proportionate mixing, and cross-immunity, J Math Biol, 27, 233-258, (1989) · Zbl 0715.92028
[5] Center for Disease Control and Prevention (2014) Types of influenza Viruses. http://www.cdc.gov/flu/about/viruses/types.htm. Accessed 21 Feb 2016 · Zbl 0874.92023
[6] Chung, KW; Liu, Z, Nonlinear analysis of chatter vibration in a cylindrical transverse grinding process with two time delays using a nonlinear time transformation process, Nonlinear Dyn, 66, 441-456, (2011) · Zbl 1311.70032
[7] Coburn, BJ; Wagner, GB; Blower, S, Modeling influenza epidemics and pandemics: insights into the future of swine flu (H1N1), BMC Med, 7, 30, (2009)
[8] Edelstein-Keshet L (2005) Mathematical models in biology. SIAM, Philadelphia · Zbl 1100.92001
[9] Gog, JR; Grenfell, BT, Dynamics and selection of many-strain pathogens, PNAS, 99, 17209-17214, (2002)
[10] Gog, JR; Swinton, J, A status-based approach to multiple-strain dynamics, J Math Biol, 44, 169-184, (2002) · Zbl 0991.92016
[11] Hethcote HW, Levin SA (1989) Periodicity in epidemiological models. In: Applied math. ecology, biomathematics, vol 18. Springer, Berlin, pp 193-211 · Zbl 0874.92023
[12] Kuznetsov, YA; Piccardi, C, Bifurcation analysis of periodic SEIR and SIR epidemic models, J Math Biol, 32, 109-121, (1994) · Zbl 0786.92022
[13] Lin, J; Andreasen, V; Levin, SA, Dynamics of influenza A drift: the linear three-strain model, Math Biosci, 162, 33-51, (1999) · Zbl 0947.92017
[14] Nuño, M; Feng, Z; Martcheva, M; Castillo-Chavez, C, Dynamics of two-strain influenza with isolation and partial cross-immunity, SIAM J Appl Math, 65, 964-982, (2005) · Zbl 1075.92041
[15] Nuño M, Castillo-Chavez C, Feng Z, Martcheva M (2008) Mathematical models of influenza: the role of cross-immunity, quarantine and age-structure. In: Mathematical epidemiology. Lecture notes in mathematics, vol 1945. Springer, Berlin · Zbl 1206.92016
[16] Schwartz, IB; Smith, HL, Infinite subharmonic bifurcation in an SEIR epidemic model, J Math Biol, 18, 233-253, (1983) · Zbl 0523.92020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.